Why the study?
Controversy exists regarding the indication of beta-blockers in various cardiovascular settings, and their effect on survival and heart failure hospitalizations in pacemaker-dependent patients after AV node ablation remains unclear.
Does beta-blocker therapy increase the risk of heart failure hospitalizations in elderly pacemaker-dependent patients after AV node ablation?
Does beta-blocker therapy increase the risk of heart failure hospitalizations in elderly pacemaker-dependent patients after AV node ablation?
In elderly pacemaker-dependent patients after AV node ablation, beta-blocker therapy is associated with a significantly increased risk of recurrent heart failure hospitalizations.
May increase HF hospitalization risk post-AV node ablation in pacemaker-dependent patients; leaves open need for prospective confirmation before practice change.
INTRODUCTION: Controversy exists regarding the indication of beta-blockers (BB) in different scenarios in patients with cardiovascular disease. We sought to evaluate the effect of BB on survival and heart failure (HF) hospitalizations in a sample of pacemaker-dependent patients after AV node ablation to control ventricular rate for atrial tachyarrhythmias. METHODS: A retrospective study including consecutive patients that underwent AV node ablation was conducted in a single center between 2011 and 2019. The study's primary endpoints were the incidence of all-cause mortality, first HF hospitalization and the cumulative incidence of subsequent hospitalizations for HF. Competing risk analyses were employed. RESULTS: A total of 111 patients with a mean age of 73.9 years were included in the study. After a median follow-up of 45.5 months, 43 patients had died (38.7%) and 31 had been hospitalized for HF (27.9%). The recurrent HF hospitalization rate was 74/1000 patients/year. Patients treated with BB had a non-significant trend to higher mortality rates and a higher risk of recurrent HF hospitalizations (incidence rate ratio 2.23, 95% confidence interval 1.12-4.44; p = 0.023). CONCLUSION: After an AV node ablation, the use of BB is associated with an increased risk of HF hospitalizations in a cohort of elderly patients.
No takes yet. Share an insight, caveat, or question.
Bertomeu‐González et al. (2023) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: